Alert archive / South Dakota / Wind Advisories in 2013

Wind Advisory 3, NWS Aberdeen, SD

January 18, 2013Big Stone County, Traverse County, Minnesota; 22 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Jan 18, 2013, 1:29 PM CST for Big Stone County, Traverse County, Minnesota; 22 counties in South Dakota. It took effect at Jan 19, 2013, 9:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2013, 1:29 PM CST (19:29 UTC)
In effect from
Jan 19, 2013, 9:00 AM CST
Expired
Jan 19, 2013, 6:00 PM CST
In force
9 hr
Issued by
NWS Aberdeen, SD
All 24 counties

Big Stone County, MN, Traverse County, MN, Brown County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 32 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2013-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2013-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1801 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

817 
WWUS73 KABR 181929
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
129 PM CST FRI JAN 18 2013

...GUSTY NORTHWEST WINDS ON SATURDAY...

.A COLD FRONT MOVING INTO THE REGION ON SATURDAY WILL HELP MIX
DOWN SOME GUSTY NORTHWEST WINDS FROM THE LEOLA HILLS EASTWARD. 

MNZ039-046-SDZ005>008-010-011-017>023-190730-
/O.NEW.KABR.WI.Y.0003.130119T1500Z-130120T0000Z/
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA...
ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...CLEAR LAKE
129 PM CST FRI JAN 18 2013

...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM TO 6 PM CST SATURDAY. 

* TIMING...WINDS WILL INCREASE BY MID MORNING SATURDAY AND
  DIMINISH LATE SATURDAY AFTERNOON.

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS TO 55 MPH. STRONGEST
  WINDS WILL BE ALONG THE COTEAU AND THE I-29 CORRIDOR.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
4 follow-up statements
400 
WWUS73 KABR 190321
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
921 PM CST FRI JAN 18 2013

...GUSTY NORTHWEST WINDS ON SATURDAY...

.A COLD FRONT MOVING INTO THE REGION ON SATURDAY WILL HELP MIX
DOWN SOME GUSTY NORTHWEST WINDS FROM THE LEOLA HILLS EASTWARD. THE
PRAIRIE COTEAU AND POINTS EAST COULD BE DEALING WITH SOME
DANGEROUSLY STRONG WINDS.

MNZ039-046-SDZ005>008-010-011-017>023-191530-
/O.CON.KABR.WI.Y.0003.130119T1500Z-130120T0000Z/
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA...
ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...CLEAR LAKE
921 PM CST FRI JAN 18 2013

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 6 PM CST
SATURDAY...

* TIMING...WINDS WILL INCREASE BY MID MORNING SATURDAY AND 
  DIMINISH LATE SATURDAY AFTERNOON. 

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS TO 55 MPH. POTENTIALLY
  STRONGER WINDS COULD DEVELOP BY MID DAY SATURDAY ALONG THE
  PRAIRIE COTEAU AND THE I-29 CORRIDOR. WILL CONTINUE TO MONITOR
  TRENDS IN CASE AN UPGRADE TO A HIGH WIND WARNING IS NEEDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
832 
WWUS73 KABR 190901
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
301 AM CST SAT JAN 19 2013

...GUSTY NORTHWEST WINDS TODAY...

.A COLD FRONT MOVING THROUGH THE REGION TODAY WILL MIX DOWN STRONG
GUSTY NORTHWEST WINDS. GUSTY WINDS WILL PERSIST THROUGH THE LATE
AFTERNOON...WITH SOME OF THE STRONGEST WIND SPEEDS EXPECTED OVER
THE SISSETON HILLS.

SDZ003-004-009-015-016-034>037-192100-
/O.EXA.KABR.WI.Y.0003.130119T1500Z-130120T0000Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-SULLY-HUGHES-HYDE-HAND-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG...ONIDA...PIERRE...HIGHMORE...MILLER
301 AM CST SAT JAN 19 2013 /201 AM MST SAT JAN 19 2013/

...WIND ADVISORY IN EFFECT FROM 9 AM CST /8 AM MST/ THIS MORNING
TO 6 PM CST /5 PM MST/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM CST /8 AM MST/ THIS
MORNING TO 6 PM CST /5 PM MST/ THIS EVENING. 

* TIMING...WINDS WILL INCREASE OUT OF THE NORTHWEST BETWEEN MID
  AND LATE MORNING. WINDS WILL BEGIN TO DIMINISH LATE THIS
  AFTERNOON.

* WINDS...WIND SPEEDS WILL RANGE BETWEEN 20 TO 30 MPH WITH GUSTS
  TO 50 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MNZ039-046-SDZ005>008-010-011-017>023-192100-
/O.CON.KABR.WI.Y.0003.130119T1500Z-130120T0000Z/
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA...
ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...CLEAR LAKE
301 AM CST SAT JAN 19 2013

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
CST THIS EVENING...

* TIMING...WINDS WILL INCREASE OUT OF THE NORTHWEST BETWEEN MID
  AND LATE MORNING. WINDS WILL BEGIN TO DIMINISH LATE THIS
  AFTERNOON.

* WINDS...WIND SPEEDS WILL RANGE BETWEEN 25 TO 35 MPH WITH GUSTS
  TO 55 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CONNELLY
005 
WWUS73 KABR 192051
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
251 PM CST SAT JAN 19 2013

...GUSTY NORTHWEST WINDS THROUGH REST OF THE AFTERNOON...

.A COLD FRONT CONTINUES TO MOVE SOUTH ACROSS THE NORTHERN
PLAINS...USHERING IN ARCTIC AIR WITH FALLING TEMPERATURES. STRONG
AND GUSTY NORTHWEST WINDS WILL PERSIST THROUGH THE LATE AFTERNOON
HOURS...ESPECIALLY ACROSS NORTHEAST SOUTH DAKOTA.

MNZ039-046-SDZ003>011-015>023-034>037-200000-
/O.CON.KABR.WI.Y.0003.000000T0000Z-130120T0000Z/
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN...
HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...
IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...ONIDA...PIERRE...HIGHMORE...MILLER
251 PM CST SAT JAN 19 2013 /151 PM MST SAT JAN 19 2013/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

* TIMING...STRONG WINDS WILL PERSIST THROUGH THE REMAINDER OF THE
  AFTERNOON...WITH SPEEDS DIMINISHING BY THIS EVENING. 

* WINDS...WIND SPEEDS WILL RANGE BETWEEN 25 TO 35 MPH WITH GUSTS
  BETWEEN 45 AND 55 MPH. THE STRONGEST WINDS WILL OCCUR ACROSS
  NORTHEAST SOUTH DAKOTA.

* IMPACTS...SCATTERED SNOW SHOWERS ARE ALSO OCCURRING ACROSS
  NORTHEAST SOUTH DAKOTA INTO WEST CENTRAL MINNESOTA...MAINLY EAST
  OF THE JAMES RIVER. VISIBILITY WILL DROP TO ONE-QUARTER MILE OR
  LESS AT TIMES WITHIN HEAVIER SNOW SHOWERS DUE TO THE
  FALLING/BLOWING SNOW AND GUSTY WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
TMT
215 
WWUS73 KABR 200001
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
601 PM CST SAT JAN 19 2013


MNZ039-046-SDZ003>011-015>023-034>037-200115-
/O.EXP.KABR.WI.Y.0003.000000T0000Z-130120T0000Z/
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN...
HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...
IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...ONIDA...PIERRE...HIGHMORE...MILLER
601 PM CST SAT JAN 19 2013 /501 PM MST SAT JAN 19 2013/

...WIND ADVISORY HAS EXPIRED...

WINDS HAVE FALLEN BELOW ADVISORY CRITERIA. THEY WILL CONTINUE TO
DIMINISH OVER THE NEXT FEW HOURS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Jan 18, 11:50 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jan 18, 11:50 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1150 AM CST FRI JAN 18 2013

.UPDATE...

UPDATED AVIATION DISCUSSION BELOW FOR 18Z TAFS.

JUST MADE A FEW MINOR TWEAKS TO HOURLY TEMPS AND SKY GRIDS.
OVERALL FORECAST LOOKS TO BE ON TRACK WITH A WARM UP IN STORE
TODAY BEFORE COLD AIR FILTERS BACK IN TO THE REGION ON SATURDAY.

&&

.PREVIOUS DISCUSSION...

.SHORT TERM...THROUGH SUNDAY
SOUTHWEST WINDS DEVELOPING ACROSS THE CWA THIS AM AHEAD OF A WEAK
TROF. THIS AND AN ABUNDANCE OF MID/HIGH CLOUD HAS ALLOWED MOST OF
THE AREA TO REMAIN MILD OVERNIGHT. THE CORE OF WARMEST LOW LEVEL
AIR DIPS SOUTH WITH PASSAGE OF AFOREMENTIONED TROF...BUT WITH
EFFICIENT WEST/NORTHWEST WIND AND ONLY A SLIGHT DROP IN LOW LEVEL
TEMPERATURES...INCREASED SUN AND LITTLE REMAINING
SNOWPACK...TEMPERATURES EXPECTED TO WARM WELL ABOVE AVERAGE TODAY.

WHILE THE MILD AIR PERSISTS OVERNIGHT...BY MID DAY
SATURDAY...STRONG COLD ADVECTION KICKS IN. ORIGINALLY WAS LOOKING
AT WARNING CRITERIA WINDS...HOWEVER MODELS HAVE TRENDED DOWNWARDS
LATELY. THE MAIN CAVEATS THAT WILL AFFECT MIXING OF THE 40 TO
50KTS AT H85 ARE...1 THE STRONGEST PRESSURE GRADIENT REMAINS IN
NORTH DAKOTA...WITH OUR AREA ONLY AT 12 TO 14MB ACROSS THE STATE.
2...PRESSURE RISES ARE LATE AND LOWER THEN PREVIOUS RUNS...DOWN TO
A PEAK OF 10 MB IN 6 HOURS AND NOW FOCUSED ACROSS THE NORTHERN
TIER AND NORTHEAST. GIVEN THE UNCERTAINTY...WILL WAIT ON ANY
HEADLINES FOR NOW.

H85 TEMPERATES DIP TO AS LOW AS -17C SATURDAY AFTERNOON...WITH A
SECOND SURGE IN COLD AIR FOR SUNDAY. GUIDANCE HINTS AT SOME
MOISTURE IN THIS REGIME...WITH LOW LEVEL TEMPERATURES SQUARELY IN
THE DENDRITIC GROWTH ZONE. LIMITED LIFT WILL TRANSLATE INTO LIGHT
SNOW THOUGH WITH LESS THAN AN INCH ACCUMULATION.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
A HIGHLY AMPLIFIED POSITIVE PNA PATTERN SHOULD DEAMPLIFY A BIT
DURING THE PERIOD AS SOME PACIFIC ENERGY CRASHES THE RIDGE.
MEANWHILE THERE ARE A COUPLE PERIODS WHERE PCPN LOOKS POSSIBLE.
ONE BEING MONDAY NIGHT...AND THE OTHER THURSDAY. HOWEVER AGREEMENT
ON THE THURSDAY SYSTEM IS NOT GREAT WITH ONLY THE ECMWF BEING
CONSISTENT WITH A STRONG S/W PASSING THROUGH. FOR NOW BOTH SYSTEMS
SHOULD BE COVERED OKAY WITH JUST SLIGHT CHC POPS. TEMPERATURES
WILL START OFF VERY COLD WITH ARCTIC SFC HIGH IN PLACE MONDAY
MORNING. DID BACK OFF ON HIGHS MONDAY GIVEN THAT COLD AIR WILL BE
HARD TO DISPLACE...AND LATEST MODELS HAVE TRENDED COLDER FOR
MONDAY AND MONDAY NIGHT. AFTER THAT A WARM UP WILL ENSUE AHEAD OF
THE NEXT SYSTEM DUE ON THURSDAY.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PERSIST THROUGH THE TAF FORECAST PERIOD.
MID/HIGH LEVEL CLOUDS WILL STREAM ACROSS THE AREA THIS AFTERNOON
THROUGH SATURDAY MORNING...WITH A WEST BREEZE. BY LATE MORNING
SATURDAY...SFC WINDS WILL INCREASE FROM THE NORTHWEST AND BECOME
QUITE GUSTY/WINDY BY THE AFTERNOON HOURS. SUSTAINED SFC SPEEDS
FROM 20 TO 30 KNOTS WITH GUSTS OVER 35 KNOTS CAN BE
EXPECTED...ESPECIALLY ACROSS KABR AND KATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...CONNELLY
LONG TERM...TDK
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jan 18, 3:55 AM CST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
355 AM CST FRI JAN 18 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
355 AM CST FRI JAN 18 2013 /255 AM MST FRI JAN 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ARCTIC AIR SPILLS BACK INTO THE REGION ON VERY STRONG WINDS
SATURDAY. ONCE THE COLD AIR IS IN PLACE...ANY LIGHT BREEZE WILL
RESULT IN HAZARDOUS WIND CHILL VALUES FOR THE END OF THE WEEKEND
AND START OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

Nearby

Wind Advisories in South Dakota, 2013Wind Advisories in Minnesota, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.